Markov chains with exponential return times are finitary

Omer Angel, Yinon Spinka

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


Consider an ergodic Markov chain on a countable state space for which the return times have exponential tails. We show that the stationary version of any such chain is a finitary factor of an independent and identically distributed (i.i.d.) process. A key step is to show that any stationary renewal process whose jump distribution has exponential tails and is not supported on a proper subgroup of is a finitary factor of an i.i.d. process.

Original languageEnglish
Pages (from-to)2918-2926
Number of pages9
JournalErgodic Theory and Dynamical Systems
Issue number10
StatePublished - Oct 2021
Externally publishedYes


FundersFunder number
Natural Sciences and Engineering Research Council of Canada


    • Factor of iid
    • Finitary coding
    • Markov chain
    • Random dynamics
    • Symbolic dynamics


    Dive into the research topics of 'Markov chains with exponential return times are finitary'. Together they form a unique fingerprint.

    Cite this